Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS La Crosse, WI

August 23, 2006Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 2006, 9:18 PM CDT for Monroe County, Wisconsin. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2006, 9:18 PM CDT (02:18 UTC)
Expired
Aug 23, 2006, 9:45 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Monroe County, WI

The radar

The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:38 PM CDTHAIL 0.881 Ne Tomah, WI
Aug 23, 9:43 PM CDTHAIL 1.75Oakdale, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 240218
SVRARX
WIC081-240245-
/O.NEW.KARX.SV.W.0112.060824T0218Z-060824T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
918 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 945 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR I
  94 EXIT 143...OR ABOUT NEAR TOMAH...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JELLYSTONE PARK NEAR WARRENS AND I 94 EXIT 135 AROUND 920 PM...
  TOMAH AND I 90 EXIT 41 AROUND 925 PM...
  HIGHWAY 131 AND COUNTY A AND I 90 AND I 94 INTERCHANGE AROUND 930
  PM...
  I 90 94 EXIT 48 AND SHENNINGTON AROUND 935 PM...
  MILL BLUFF STATE PARK AROUND 940 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4417 9061 4404 9074 4378 9032 4410 9031

$$

DAS
2 follow-up statements
000 
WWUS53 KARX 240231
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CDT WED AUG 23 2006

WIC081-240245-
/O.CON.KARX.SV.W.0112.000000T0000Z-060824T0245Z/
MONROE WI-
930 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN MONROE COUNTY...

AT 930 PM CDT...PEA SIZE HAIL WAS REPORTED IN TOMAH.

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR I 90 AND I 94 INTERCHANGE...OR NEAR TOMAH...MOVING SOUTHEAST AT
30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILL BLUFF STATE PARK AND CLIFTON AROUND 940 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4417 9061 4404 9074 4378 9032 4410 9031

$$

DAS
000 
WWUS53 KARX 240239
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT WED AUG 23 2006

WIC081-240245-
/O.CON.KARX.SV.W.0112.000000T0000Z-060824T0245Z/
MONROE WI-
938 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN MONROE COUNTY...

AT 938 PM CDT...NICKEL SIZE HAIL WAS REPORTED BY A WEATHER SPOTTER 
OVER NORTHEAST TOMAH.

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR I 90 AND I 94 INTERCHANGE...OR NEAR TOMAH...MOVING SOUTHEAST AT
25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFTON AND MILL BLUFF STATE PARK AROUND 945 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4417 9061 4404 9074 4378 9032 4410 9031

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:01 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 23, 8:01 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT WED AUG 23 2006

.UPDATE...SEVERE CONVECTION CONTINUES TO AFFECT PARTS OF CENTRAL
AND SOUTHWEST WI EARLY THIS EVENING...WHERE THERE HAS BEEN
LARGE HAIL AND DAMAGING WINDS ASSOCIATED WITH SUPER CELLS. FROM
MISSISSIPPI RIVER AND POINTS WESTWARD...RUC AND LAPS SOUNDINGS
INDICATED A CAP HAS PREVENTED CONVECTIVE INITIATION SO FAR. RUC
SUPPORTED ADDITIONAL CONVECTION MAY DEVELOP ON THE FRONT TONIGHT.

PER SPC SWOMCD EARLIER THIS EVENING AT 0017Z...MAIN SEVERE WEATHER
THREAT APPEARS TO REMAIN IN CENTRAL AND SOUTHWEST WI THROUGH 03Z.
AFTER DISCUSSION WITH SPC...HOWEVER...CURRENT PLANS ARE TO
CONTINUE THE CURRENT ENTIRE TORNADO WATCH AS IS UNTIL SEVERE
WEATHER THREAT ENDS FOR WHOLE AREA. ZONE UPDATES WILL BE ISSUED
THIS EVENING AS WARRANTED.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Aug 23, 7:08 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT WED AUG 23 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
708 PM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY REMAINS LOCATED FROM NEAR RED WING MINNESOTA TO
LA CROSSE WISCONSIN...SOUTHEASTWARD TO NEAR WISCONSIN DELLS. IN
SPITE OF NO THUNDERSTORMS FORMING ALONG THE FRONT IN AREAS NEAR AND
WEST OF THE MISSISSIPPI RIVER...CONCERN REMAINS THAT STORMS COULD
STILL FORM IN THESE AREAS THIS EVENING.

FURTHER AWAY FROM THE FRONT...ALONG AND IN AREAS EAST OF INTERSTATE
94 IN WISCONSIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THIS THREAT WILL
CONTINUE THROUGH 10 PM THIS EVENING.

STORMS MAY BUILD WEST TOWARD I-35 THROUGH THE EVENING AND ALSO WILL
CONTAIN A LARGE HAIL AND DAMAGING WIND THREAT. ISOLATED TORNADOES ARE
POSSIBLE SHOULD THE BOUNDARY MOVE WEST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THURSDAY AND
THURSDAY NIGHT. THE FRONTAL BOUNDARY WILL REMAIN NEAR A SIOUX FALLS
TO MASON CITY AND DUBUQUE LINE FOR THURSDAY AND THURSDAY NIGHT. AS A
STRONG UPPER DISTURBANCE AND AN AREA OF LOW PRESSURE MOVE ACROSS THE
NORTHERN PLAINS...THE SOUTHERLY FLOW OF MOISTURE INTO AND OVER THE
FRONT WILL INCREASE FOR THURSDAY AFTERNOON AND EVENING. THE AIRMASS
SOUTH OF THE FRONTAL BOUNDARY WILL AGAIN BECOME VERY UNSTABLE. WINDS
ALOFT WILL INCREASE AS WELL. THIS COMBINATION WILL BE FAVORABLE FOR
A FEW OF THE STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. IF THE FRONT LIFTS INTO THE AREA THURSDAY
AFTERNOON OR EARLY THURSDAY EVENING...THERE WILL ALSO BE A RISK FOR
ISOLATED TORNADOS WITH ANY THUNDERSTORMS NEAR THE FRONTAL BOUNDARY.
THE TORNADO THREAT WOULD MAINLY BE ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

WITH A VERY MOIST AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE
IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH
FLOODING THURSDAY NIGHT. THIS THREAT APPEARS TO BE MAINLY NORTH OF
INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE THE TIMING AND THREAT
AREAS FOR THESE POTENTIAL SEVERE WEATHER EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NEED TO BE MAINTAINED THROUGH 10 PM...
MAINLY ALONG AND EAST OF THE INTERSTATE 94 CORRIDOR. SPOTTERS
ALONG THE MISSISSIPPI RIVER CORRIDOR AND WEST SHOULD REMAIN READY FOR
ACTIVATION ANYTIME THROUGH AT LEAST 10 PM THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED ALMOST ANYWHERE IN THE AREA THURSDAY
AFTERNOON AND EVENING...WHICH WILL DEPEND ON WHERE THE FRONTAL
BOUNDARY IS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Aug 23, 7:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KIRBY                   44.10N 90.53W
08/23/2006                   MONROE             WI   TRAINED SPOTTER

            BARN DOWN

&&

DAVIS
Local storm report, Aug 23, 7:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             WONEWOC                 43.65N 90.22W
08/23/2006  E0.75 INCH       JUNEAU             WI   AMATEUR RADIO

&&

DAVIS
Local storm report, Aug 23, 8:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             CAZENOVIA               43.53N 90.20W
08/23/2006  E1.75 INCH       RICHLAND           WI   AMATEUR RADIO

&&

DAVIS
Local storm report, Aug 23, 8:16 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             1 W WARRENS             44.13N 90.52W
08/23/2006  E0.88 INCH       MONROE             WI   AMATEUR RADIO

&&

DAVIS
Local storm report, Aug 23, 8:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 NW MATHER             44.18N 90.34W
08/23/2006  M1.00 INCH       JACKSON            WI   CO-OP OBSERVER

&&

ADAMS
Local storm report, Aug 23, 8:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             UNION CENTER            43.68N 90.26W
08/23/2006  E0.75 INCH       JUNEAU             WI   LAW ENFORCEMENT

            PENNY SIZE HAIL AND HEAVY WINDS REPORTED.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningARXJuneau25 min
Aug 23, 7:23 PM CDTSevere Thunderstorm WarningARXVernon47 min
Aug 23, 7:28 PM CDTSevere Thunderstorm WarningARXJuneau46 min
Aug 23, 7:32 PM CDTSevere Thunderstorm WarningARXJackson28 min
Aug 23, 7:45 PM CDTSevere Thunderstorm WarningARXMonroe30 min
Aug 23, 8:33 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe30 min
Aug 23, 8:44 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon29 min
Aug 23, 9:43 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe42 min
Aug 23, 11:03 PM CDTSevere Thunderstorm WarningARXJuneau42 min
Aug 23, 11:59 PM CDTSevere Thunderstorm WarningARXAdams31 min
Aug 24, 12:25 AM CDTSevere Thunderstorm WarningARXClark, Jackson50 min
Aug 24, 1:10 AM CDTSevere Thunderstorm WarningARXAdams, Juneau50 min
Aug 24, 2:15 AM CDTSevere Thunderstorm WarningARXJackson45 min
Aug 24, 3:32 AM CDTSevere Thunderstorm WarningARXJuneau43 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningARXVernon32 min
Aug 24, 12:25 PM CDTSevere Thunderstorm WarningARXCrawford30 min
Aug 24, 12:53 PM CDTSevere Thunderstorm WarningARXRichland18 min
Aug 24, 3:14 PM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 3 more13 hr
Aug 24, 5:08 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau67 min
Aug 24, 5:53 PM CDTSevere Thunderstorm WarningARXBuffalo52 min
Aug 24, 5:57 PM CDTSevere Thunderstorm WarningARXClark, Jackson52 min
Aug 24, 6:41 PM CDTSevere Thunderstorm WarningARXTrempealeau49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.